Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 1998, 8:58 PM CDT for Reno County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 22, 1998, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:20 PM CDT | Hail 0.75 | Castleton, KS | |
| Jun 22, 10:03 PM CDT | Hail 1 | Pretty Prairie, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2259 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 230158 RRA SVRICT KSC155-230300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 858 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 855 PM CST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM TURON TO 5 MILES SOUTH OF HAVEN OR 15 MILES SOUTH OF HUTCHINSON...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARLINGTON HAVEN HUTCHINSON ABBYVILLE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DI*AMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. SOUTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:28 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 3:28 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT MON JUN 22 1998 GENERALLY FOLLOWED AN ETA SOLUTION...THOUGH ALL MODELS IN FAIRLY CLOSE AGREEMENT. WARM FRONT CURRENTLY SETTING UP ALONG KS/OK BORDER SHLD MOVE NWRD ACROSS KS BY TONIGHT. WL LEAVE POPS IN FOR ALL OF CWA. SCT STUFF IN SCEN AND SE KS THIS EVENING. HIGHER POPS IN CEN FOR OVERNIGHT PERIOD. EXPECT MCS TO DEVELOP NE CO AND MOVE EAST/SOUTHEAST ACROSS NORTHERN KS/SOUTHERN NE OVERNIGHT. COORD W/ TOP..LOOKING INTO POSSIBLE FFA FOR PORTION OF CEN SECT SINCE THAT AREA HAS BEEN GETTING THE BRUNT OF THE RAIN FROM THE LAST FEW SYSTEMS. WL LIKELY HOLD OFF FOR THIS EVENING. LOWS TONIGHT SHLD FALL INTO THE UPPER 60S/LOW 70S. AFTER TONIGHT..FCST GETS A LITTLE EASIER. UPPER LEVEL HIGH TAKES OVER LEAVING MOSTLY SUNNY..HOT AND DRY WEATHER INTO THE WEEKEND. TEMPERATURES SHOULD BE AROUND 100 TO 105 THROUGH SAT WITH LOWS AROUND 70. INITIAL THOUGHTS ON WARMEST DAYS.. WED..FRI AND SAT. RUNYAN FCSTID = 7 ICT 71 98 73 101 / 20 10 0 0 HUT 70 97 71 100 / 20 10 0 0 EWK 70 96 72 100 / 20 10 0 0 EQA 71 96 73 99 / 20 10 0 0 WLD 72 98 75 102 / 20 10 0 0 RSL 68 97 70 100 / 40 10 0 0 GBD 69 97 71 100 / 40 10 0 0 SLN 69 96 72 101 / 40 10 0 0 MPR 69 95 72 100 / 40 10 0 0 CFV 73 96 74 99 / 20 10 0 0 CNU 73 95 74 98 / 20 10 0 0 K88 73 95 74 98 / 20 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, Jun 22, 7:01 PM CDT, 1 hour 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1253 PM CDT TUE JUN 23 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: AT MIDDAY A WARM FRONT EXTENDS ACROSS NORTHERN KANSAS WITH DRIER AIR POISED ACROSS EXTREME WESTERN KANSAS. AS TEMPERATURES CLIMB APPROACH 100 ACROSS SOUTH CENTRAL KANSAS...THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING. ACROSS CENTRAL KANSAS...THUNDERSTORMS ARE MORE LIKELY THIS EVENING AND OVERNIGHT AS THE DRIER AIR APPROACHES FROM THE SOUTHWEST. ALL OF THE THUNDERSTORMS WILL BE AIDED BY STRONG WINDS ALOFT MOVING INTO THE REGION FROM NEW MEXICO AND COLORADO. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG WINDS AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL KANSAS THIS ABFTERNOON AND EVENING...AND INTO THE OVERNIGHT HOURS IN CENTRAL KANSAS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jun 22, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 22, 10:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jun 22, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 22, 10:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 22, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 22, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| Jun 22, 11:25 PM CDT | Flash Flood Warning | ICT | Reno, Sedgwick | 4 hr |
| Jun 22, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 23, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Jun 23, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 62 min |
| Jun 23, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.